Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 3:34 PM CDT for Benton County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 3:34 PM CDT (20:34 UTC)
- Expired
- May 12, 2002, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:00 PM CDT | Hail 0.75 | Cole Camp, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 122034 SVRSGF MOC015-122115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 334 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BENTON COUNTY IN CENTRAL MISSOURI * UNTIL 415 PM CDT * AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF LINCOLN...OR 10 MILES SOUTHEAST OF WINDSOR...AND MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLE CAMP BY 345 PM CDT. THE TOWNS OF PALO PINTO...BRANDON...IONIA AND MORA ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3852 9353 3827 9352 3829 9308 3855 9308 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 12, 1:01 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 PM CDT SUN MAY 12 2002 LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA. SGF RADAR SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT. WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE. CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS. WILL KEEP THE FFA FOR REST OF CWA FOR TONIGHT. LOOKS LIKE EARLY MORNING HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA. WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES. NICE/MILD/DRY WEATHER FOR THE REST OF THE FORECAST. ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE ONLY MINOR CHANGES TO CURRENT EXTENDED. WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR NEW SVR WEATHER BOX. SS
In the hours before
Special weather statement, May 12, 1:16 PM CDT, 2 hours 18 minutes before
MOZ066>071-077>081-088>096-101>104-130000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 288...IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS... DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MCDONALD...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE... TANEY...VERNON...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...ROLLA...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SS
Local storm report, May 12, 2:08 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0207 PM 4 NW LAMAR MO 1 INCH HAIL
05/12/02 BARTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 12, 2:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM 8 W PITTSBURG KS 1 INCH HAIL
05/12/02 CRAWFORD REPORTED BY PUBLIC.Local storm report, May 12, 2:39 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM JERICO SPGS MO 1 INCH HAIL
05/12/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 12, 3:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM WEST MINERAL KS 1 INCH HAIL
05/12/02 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0318 PM ELDRIDGE MO 1.75 INCH HAIL
05/12/02 LACLEDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 12, 3:22 PM CDT, 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 322 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH UNTIL 7 PM CDT FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI... ...FLOOD WATCH FOR PORTIONS OF SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI TONIGHT... * HAZARDOUS WEATHER THREAT(S)... HEAVY RAIN AND LARGE HAIL. * THREAT AREAS AND TIMING... BEST THREAT OF SEVERE WEATHER AND HEAVY RAIN WILL BE ALONG AND SOUTH OF INTERSTATE 44 FROM 4 PM THIS AFTERNOON TO 4 AM MONDAY MORNING. * DISCUSSION... A COLD FRONT AND STRONG UPPER LEVEL STORM WILL PUSH ACROSS THE AREA TONIGHT...BRINGING ANOTHER ROUND OF MAINLY HEAVY RAIN. THE HEAVY RAIN THAT FELL A FEW DAYS AGO HAS SATURATED THE GROUND...AND IT WILL NOT TAKE MUCH RAIN TO CREATE LOCALIZED FLOODING. LOCATIONS OF INTERSTATE 44 CAN EXPECT BETWEEN ONE HALF TO ONE INCH OF RAIN...WHILE SOUTH OF INTERSTATE 44...TWO TO THREE INCHES ARE POSSIBLE. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION SHOULD MONITOR THE LATEST WEATHER STATEMENTS FOR POSSIBLE ACTIVATION TONIGHT. * EXTENDED OUTLOOK... MORE RAIN IS EXPECTED BY LATE THURSDAY THROUGH SATURDAY. SS THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 42 min |
| May 12, 1:59 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 12, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 16 min |
| May 12, 2:26 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| May 12, 2:36 PM CDT | Flash Flood Warning | SGF | Cedar | 6 hr |
| May 12, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 33 min |
| May 12, 2:51 PM CDT | Flash Flood Warning | SGF | Polk | 6 hr |
| May 12, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 37 min |
| May 12, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 43 min |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 45 min |
| May 12, 3:51 PM CDT | Flash Flood Warning | SGF | Camden, Dallas | 6 hr |
| May 12, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 43 min |
| May 12, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 41 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 51 min |
| May 12, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 48 min |
| May 12, 4:31 PM CDT | Flash Flood Warning | SGF | Dade | 3 hr |
| May 12, 4:33 PM CDT | Flash Flood Warning | SGF | Laclede, Pulaski | 3 hr |
| May 12, 4:35 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski, Texas | 44 min |
| May 12, 4:58 PM CDT | Flash Flood Warning | SGF | Phelps | 3 hr |
| May 12, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 39 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 50 min |
| May 12, 5:26 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 3 hr |
| May 12, 5:48 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 3 hr |
| May 12, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 42 min |
| May 12, 6:00 PM CDT | Flash Flood Warning | SGF | Dent | 3 hr |
| May 12, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 40 min |
| May 12, 6:27 PM CDT | Flash Flood Warning | SGF | Hickory | 3 hr |
| May 12, 6:40 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 3 hr |
| May 12, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 38 min |
| May 12, 6:57 PM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.